Wisconsin, 2007

Dense Fog in Wisconsin, March 25, 2007

March 25, 2007 · NWS MKX · 8 events in 8 counties and zones

Dense fog developed overnight over 3 areas of south-central and southeast Wisconsin - in the West Bend to Sheboygan/Port Washington area (0600-1100CST), in the Madison to Monroe area (0100-0700CST), and in the Elkhorn to Racine/Kenosha area (0400-0900CST). Visibilities were reduced to 1/8 to 1/4 mile, resulting in some airplane delays or cancellations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Dense fog developed overnight over 3 areas of south-central and southeast Wisconsin - in the West Bend to Sheboygan/Port Washington area (0600-1100CST), in the Madison to Monroe area (0100-0700CST), and in the Elkhorn to Racine/Kenosha area (0400-0900CST). Visibilities were reduced to 1/8 to 1/4 mile, resulting in some airplane delays or cancellations. Just prior to the dense fog development, scattered showers and storms occurred with a warm front moving north through the region. A moist southeast low-level wind flow and clearing skies aided in the dense fog formation. Interestingly, after the warm front passage and subsequent dense fog, daily record maximum temperatures of 80 at Milwaukee Mitchell Field (Milwaukee Co.), and 79 at Madison Truax Field (Dane Co.) were set on March 26, 2007. The old records were 75 (in 1998), and 76 (in 1907), respectively. Additionally, new daily and all-time March record high minimum temperatures of 63 at Milwaukee Mitchell Field and 59 at Madison Truax Field were set on March 26, 2007. The old all-time March records were 60 (on March 24, 1910), and 55 (on March 14, 1990), respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 24, 2:16 PM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Mar 24, 2:16 PM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT SAT MAR 24 2007

.DISCUSSION...FORECAST FOCUS ON COMPLEX WEATHER PATTERN FOR NEXT
48 HOURS.

.SHORT TERM...HAVE PULLED BACK ON TIMING OF NIGHTTIME
PRECIPITATION AS NORTHWARD MOVEMENT OF FRONTAL BOUNDARY FROM
EASTERN NEBRASKA TO WEST CENTRAL ILLINOIS SLOWED BY CONVECTION
OVER IOWA. ALSO MIDDLE AND UPPER LEVEL RIDGING AS PER RUC PROGS
CONTINUE TO HOLD BACK PRECIPITATION APPROACHING CWA FROM
NORTHEAST IOWA. HOWEVER PROGS EVENTUALLY BRING FRONTAL BOUNDARY
CLOSE ENOUGH TO CWA AND MIDDLE/UPPER LEVEL RIDGING BREAKS DOWN
ENOUGH TO ALLOW SHORT WAVE OVER WESTERN IOWA TO GENERATE
PRECIPITATION OVER CWA LATER TONIGHT. GUIDANCE AGAIN GENERATING
AREAS OF DENSE FOG FOR LATE TONIGHT. THIS WILL LIKELY HAPPEN AGAIN
IF APPROACHING PRECIPITATION IS DELAYED FURTHER
OVERNIGHT...ESPECIALLY OVER NORTH AND EASTERN PORTIONS OF CWA.
HOWEVER WILL ONLY MENTION AREAS OF FOG IN BODY OF FORECAST AS
BELIEVE THE COMBINATION OF ARRIVING RAIN AND ENOUGH STIRRING OF
LOW LEVEL WINDS WILL PREVENT DENSE FOG FORMATION.

.LONG TERM...PROGS IN VERY GOOD AGREEMENT IN ALLOWING A FAIRLY
QUIET PERIOD OF WEATHER DURING THE DAYTIME HOURS SUNDAY. RESIDUAL
MORNING CONVECTION WILL RAPIDLY EXIT CWA. EXPECT SOME BREAKS IN
CLOUDS WHICH WILL ALLOW MOIST AIRMASS OVER CWA TO BECOME MORE
UNSTABLE WITH TIME. NOT MUCH ARGUMENT WITH SPC MODERATE/SLIGHT
RISK FOR SEVERE FOR CWA WITH BEST TIMING EXPECTED IN THE MIDDLE TO
LATE AFTERNOON IN THE WEST AND OVER THE ENTIRE CWA THROUGH
MIDNIGHT. CRAS MODEL REFLECTS INITIAL TIMING OF CONVECTION WITH
COOLING CLOUD TOPS AND SQUALL LINE DEVELOPMENT NEAR MISSISSIPPI
RIVER AROUND 21Z SUNDAY. HAVE INCLUDED SEVERE AND HEAVY RAINFALL
WORDING IN ZONES AS SEVERAL SEVERE WEATHER PARAMETERS FOCUS OVER
CWA. AMONG PARAMETERS INCLUDES 0-1KM EHI OF 1-2, 0-6KM BULK SHEAR
50-60 KNOTS, MLCAPE OF 1200-1700 J/KG, 700-500 MB LAPSE RATES
APPROACHING 7C/KM.

.LONG LONG TERM...WEAK HIGH PRESSURE ALLOWS MONDAY TO BE A QUIET
WEATHER DAY...BUT THEN ANOTHER WET AND UNSETTLED PERIOD OF WEATHER
BEGINS LATE MONDAY NIGHT AND LASTS THROUGH FRIDAY.

&&

.AVIATION...BRIEF BUBBLE OF HIGH PRES SCOURING OUT LOWER LEVELS A
BIT THIS AFTN. HOWEVER CONCERN IS HOW EXTENSIVE FOG WILL GET TNGT.
WITH BOUNDARY PROGGD TO MOVE BACK TO THE NORTH TNGT WILL INCREASE AT
LEAST SOME CONFIDENCE IN MOISTURE ADVECTION FAVORABLE OF FOG
FORMATION. WHAT CONCERNS ME THOUGH IS THE WIND FIELDS ARE EXPECTED
TO BE A BIT SREONGER THAN LAST NIGHT AND POSSIBLE CONVECTION ASSOC
WITH APPCH WRM FNT....WHICH LESSENS CONFIDENCE. HOWEVER ANALYSIS OF
BUFKIT SOUNDINGS SHOWS STRONG INVERSION DEVELOPING IN THE LOWEST
LEVELS WHICH LEADS TO NEAR SATURATED CONDITIONS RIGHT AT THE
SURFACE. FOR NOW WILL NOT BUCK THE CONSENSUS OF THE MET/MAV/FWC MOS
AND GO WITH BRINGING BACK THE VLIFR CIGS/VSBYS NEAR AND AFTER 6Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ZAJDEL/10
Hazardous weather outlook, Mar 24, 5:50 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
650 PM CDT SAT MAR 24 2007

WIZ046-047-051-052-056>060-062>072-251000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
650 PM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE FOX RIVER AT NEW MUNSTER
AND THE ROCK RIVER AT AFTON.

THUNDERSTORMS WILL BE LIKELY TONIGHT. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

WATCH OUT FOR AREAS OF DENSE FOG NEAR LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
SOUTH CENTRAL WISCONSIN INCLUDING THE MONTELLO...GREEN
LAKE...REEDSBURG AND PORTAGE AREAS SUNDAY AFTERNOON AND SUNDAY
NIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN SUNDAY AFTERNOON AND
SUNDAY NIGHT.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN SUNDAY AFTERNOON AND SPREAD
EAST DURING THE EVENING.

THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL IN EXCESS OF ONE
INCH AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES
WILL BE POSSIBLE...ESPECIALLY IN THE AREA COVERED BY THE MODERATE
RISK.

BRIEF HEAVY RAINFALL OF ONE HALF INCH TO THREE QUARTERS INCH
SUNDAY NIGHT MAY RESULT IN SEVERAL RIVERS RISING TO ABOVE BANKFUL
OR FLOOD STAGE ON MONDAY...AND MINOR STREET FLOODING.

THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY THROUGH FRIDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND EVENING.

LMZ643>646-665-251000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
650 PM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS WELL AS AREAS OF DENSE FOG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS MAY BE REACHED SUNDAY AFTERNOON
AND SUNDAY NIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NIGHT. THESE
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH FRIDAY.

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Sheboygan

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Dense Fog, Ozaukee

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Ozaukee forecast zone
Reported by
ASOS
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Green

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Dense Fog, Racine

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Dense Fog, Kenosha

When
March 25, 1:00 AM CST to 11:00 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23766, 23767, 23768, 23769, 23770, 23771, 23772, 23773.